Arkansas, 2011

Hail in Arkansas, August 12, 2011

August 12, 2011 · NWS MEG · 1 event in 1 county or zone

Typical summer time convection developed across East Arkansas during the afternoon and evening hours. Some of the thunderstorms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Typical summer time convection developed across East Arkansas during the afternoon and evening hours. Some of the thunderstorms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 12, 5:34 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 12, 5:34 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT FRI AUG 12 2011

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 12 2011/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON PLACE A MID LEVEL SHORTWAVE TROUGH OVER EASTERN
KANSAS/WESTERN MISSOURI THIS AFTERNOON. THIS HAS RESULTED IN THE
DEVELOPMENT OF TWO CONVECTIVE CLUSTERS...ONE ACROSS CENTRAL
MISSOURI/LAKE OF THE OZARKS AND ANOTHER ACROSS SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA. MEANWHILE...A QUASI- STATIONARY BOUNDARY
IS SITUATED FROM SOUTHERN MISSISSIPPI BACK THROUGH SOUTHWEST
ARKANSAS AND EASTERN OKLAHOMA. CONVECTIVE CHANCES ALONG WITH THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ARE THE MAIN CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM MODEL TRENDS ALONG WITH REGIONAL WSR-88D RADAR TRENDS
SUGGEST THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
ACROSS THE MID SOUTH AS THE QUASI-STATIONARY BOUNDARY BEGINS TO
MOVE NORTH AS A WARM FRONT ACROSS THE LOWER MISSISSIPPI TONIGHT.
AT THIS TIME...THINK BEST TIMING FOR UPSTREAM ACTIVITY TO
PROPAGATE EAST SOUTHEAST INTO THE FORECAST AREA WILL BE
PREDOMINATELY AFTER SUNSET WITH THE BEST PROBABILITIES ESPECIALLY
LATER TONIGHT. LATEST MESOANALYSIS INDICATES MODERATELY STEEP
700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 6.5 C/KM...SURFACE
BASED CAPE VALUES BETWEEN 3000-4000 J/KG ALONG AND WEST OF THE
MISSISSIPPI RIVER AND ACROSS NORTH MISSISSIPPI...LI/S BETWEEN -4
TO -6...AND 0-6 KM BULK SHEAR VALUES AT OR BELOW 20 KTS. SURFACE
BASED INSTABILITY IS EXPECTED TO DIMINISH GREATLY WITH THE LOSS OF
DAYTIME HEATING. HOWEVER...THE POTENTIAL FOR A STRONG TO PERHAPS
SEVERE THUNDERSTORM OR TWO IS STILL POSSIBLE TONIGHT ACROSS AREAS
MAINLY WEST OF THE MISSISSIPPI RIVER WITH DAMAGING WINDS AS THE
PREDOMINANT SEVERE WEATHER THREAT.

A TRAILING COLD FRONT IS EXPECTED TO PUSH THROUGH THE MID SOUTH
SATURDAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
ENTIRE MID SOUTH. BETTER 0-6 KM BULK SHEAR VALUES BETWEEN 25-35
KTS WILL SUPPORT MORE ORGANIZED CONVECTION. SUFFICIENT INSTABILITY
COMBINED WITH AVAILABLE SHEAR MAY RESULT A FEW OF THE
THUNDERSTORMS BECOMING SEVERE ACROSS THE MID SOUTH WITH DAMAGING
WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS BACK INTO THE MID SOUTH
THROUGH EARLY NEXT WEEK. 12Z GFS/ECMWF LONG RANGE MODELS INDICATE
THE FRONT WILL GRADUALLY MOVE NORTH BACK INTO PORTIONS OF THE MID
SOUTH ALLOWING FOR THE POTENTIAL FOR MCS DEVELOPMENT TO WORK BACK
INTO THE MID SOUTH FOR NEXT TUESDAY AND BEYOND. HOWEVER...RUN TO
RUN CONTINUITY IS LESS THAN DESIRED AND DECIDED TO KEEP A DRY
FORECAST UNTIL MODELS RESOLVE THE SYNOPTIC PATTERN BETTER IN
SUBSEQUENT RUNS.

CJC

.AVIATION...
00Z TAFS

MAIN FORECAST CONCERN IS BROKEN LINE OF TSRA EXTENDING FROM
WESTERN KY... SOUTHWESTWARD INTO EASTERN OK. THE LINEAR CLUSTER
OVER SOUTHEAST MO HAD DEVELOPED A COLD POOL... WHICH WILL HELP ITS
SOUTHEASTWARD PROPAGATION OVER THE NEXT SEVERAL HOURS. 12Z MODELS
MODELS HAD NOT HANDLED THIS AFTERNOON/S CONVECTIVE TRENDS
PARTICULARLY WELL... BUT THE 18Z NAM APPEARED TO BE MORE ON TRACK.

ORIGINAL THOUGHT WAS THE CONVECTIVE LINE WOULD SPLIT... ONE
SEGMENT HEADED TO THE SOUTHWEST AR... THE OTHER INTO NORTH CENTRAL
TN. HOWEVER... KSGF RADAR WAS SHOWING A MIDLEVEL CIRCULATION OVER
NORTH CENTRAL AR. THIS FEATURE WILL INCREASE THE PROBABILITY OF A
BROKEN LINE VS SCATTERED... AND WILL INCREASE THE CHANCES OF TSRA
AFFECTING THE MEM VICINITY AFTER 02Z. GIVEN THE HIGH CONFIDENCE
OF MEDIUM COVERAGE IN THE CCFP BETWEEN 03Z AND 05Z... HAVE PLACED
A TEMPO IN THE MEM TAF. THIS MARKS A RATHER LARGE DEPARTURE FROM
THE 21Z TAF. WILL CONTINUE TO MONITOR THE SITUATION VERY CLOSELY
LEADING UP TO THE LATE EVENING MEM ARRIVAL PUSH.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  91  73  90 /  30  50  30  10
MKL  70  89  69  87 /  20  50  30  10
JBR  72  88  69  87 /  80  60  30  10
TUP  71  92  72  91 /  10  50  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 12, 2:40 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI AUG 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
AREAS MAINLY WEST OF THE MISSISSIPPI RIVER AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. DAMAGING WINDS ARE THE
PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH SATURDAY INTO SATURDAY EVENING AS A COLD FRONT MOVES ACROSS
THE REGION. THE PREDOMINANT THREAT WILL BE DAMAGING WINDS WITH ANY
THUNDERSTORM THAT BECOME SEVERE. STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY
EVENING.

In the hours before

Special weather statement, Aug 12, 5:44 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT FRI AUG 12 2011

ARZ008-009-130030-
CLAY AR-RANDOLPH AR-
644 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME TO PENNY SIZE HAIL AND WINDS UP
TO 55 MPH WAS LOCATED 4 MILES WEST OF DALTON AT 644 PM CDT...MOVING
SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3651 9131 3650 9065 3615 9090 3615 9093
      3630 9127 3637 9128 3639 9132 3641 9132
      3642 9134 3644 9137
TIME...MOT...LOC 2344Z 306DEG 24KT 3642 9118
Special weather statement, Aug 12, 6:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT FRI AUG 12 2011

ARZ009-018-MOZ113-115-130100-
CLAY AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-
716 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS OF 40 TO 50 MPH WAS
LOCATED FROM 28 MILES NORTHEAST OF MALDEN TO CORNING AT 715 PM CDT...
MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN AND PEA SIZE HAIL WILL ALSO LIKELY OCCUR WITH THIS
LINE OF THUNDERSTORMS.

PEOPLE IN CLAY...DUNKLIN...GREENE AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...
KENNETT...MALDEN...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3663 8997 3659 8995 3639 8996 3639 8976
      3643 8973 3642 8969 3630 8985 3609 9044
      3650 9071 3651 9068 3650 9023 3654 9022
      3656 9019 3660 9018 3664 9014
TIME...MOT...LOC 0015Z 323DEG 31KT 3691 8970 3659 9012
          3641 9061
Special weather statement, Aug 12, 6:41 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
741 PM CDT FRI AUG 12 2011

ARZ008-009-017-018-026-130130-
CLAY AR-CRAIGHEAD AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
741 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...

  WEST CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS OF
40 TO 50 MPH WAS LOCATED FROM PEACH ORCHARD TO 7 MILES SOUTHWEST OF
O'KEAN AT 740 PM CDT...MOVING SOUTHEAST AT 25 MPH.

THE STRONG WINDS WILL PRECEDE THE ONSET OF PRECIPITATION BY SEVERAL
MINUTES.

PEOPLE IN CLAY...CRAIGHEAD...GREENE...LAWRENCE AND RANDOLPH
COUNTIES...INCLUDING LOCATIONS NEAR CROWLEYS RIDGE STATE PARK...LAKE
FRIERSON STATE PARK AND PARAGOULD...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3609 9043 3587 9090 3619 9093 3641 9063
TIME...MOT...LOC 0040Z 323DEG 22KT 3626 9061 3611 9091
Special weather statement, Aug 12, 6:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT FRI AUG 12 2011

MOZ115-TNZ001>003-019-130130-
PEMISCOT MO-WEAKLEY TN-DYER TN-LAKE TN-OBION TN-
754 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...

  DYER COUNTY IN NORTHWEST TENNESSEE...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS OF 40 MPH TO 50 MPH
WAS LOCATED FROM 9 MILES NORTH OF CLAYTON TO 6 MILES EAST OF WARDELL
AT 754 PM CDT...MOVING SOUTHEAST AT 40 MPH.

THE STRONG WINDS WILL LIKELY PRECEDE THE ARRIVAL OF PRECIPITATION BY
SEVERAL MINUTES.

PEOPLE IN DYER...LAKE...OBION...PEMISCOT AND WEAKLEY COUNTIES...
INCLUDING LOCATIONS NEAR CARUTHERSVILLE...HAYTI...REELFOOT LAKE STATE
PARK AND UNION CITY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.

&&

LAT...LON 3650 8863 3620 8912 3620 8915 3618 8915
      3595 8952 3632 8987 3643 8970 3640 8967
      3641 8959 3635 8953 3638 8952 3643 8955
      3647 8953 3650 8954 3650 8949 3647 8949
      3646 8946 3650 8941 3652 8930
TIME...MOT...LOC 0054Z 309DEG 36KT 3658 8926 3632 8968
Special weather statement, Aug 12, 7:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT FRI AUG 12 2011

ARZ018-026>028-036-MOZ113-115-TNZ019-048-049-130145-
CRAIGHEAD AR-CRITTENDEN AR-GREENE AR-MISSISSIPPI AR-POINSETT AR-
DUNKLIN MO-PEMISCOT MO-DYER TN-LAUDERDALE TN-TIPTON TN-
802 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS OF 40 TO 50 MPH WAS
LOCATED FROM 7 MILES NORTHWEST OF HELOISE TO 9 MILES SOUTH OF EGYPT
AT 759 PM CDT...MOVING SOUTHEAST AT 65 MPH. THE STRONG THUNDERSTORM
OUTFLOW WINDS WILL OCCUR WELL OUT AHEAD OF THE SOUTHWARD ADVANCING
STORMS.

PEOPLE IN CRAIGHEAD...CRITTENDEN...DUNKLIN...DYER...GREENE...
LAUDERDALE...MISSISSIPPI...PEMISCOT...POINSETT AND TIPTON COUNTIES...
SHOULD BE PREPARED FOR STRONG THUNDERSTORM OUTFLOW WINDS FROM THE
NORTH THROUGH 845 PM CDT.

&&

LAT...LON 3583 8939 3531 9029 3545 9046 3544 9049
      3586 9097 3588 9095 3588 9088 3592 9087
      3631 8989
TIME...MOT...LOC 0059Z 319DEG 58KT 3608 8968 3569 9086

The radar

The Memphis radar (KNQA), 139 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 12, 7:05 PM CST to 7:10 PM CST
Where
Lawrence County, 0.63 mi N of Black Rock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.109, -91.098

Penny to quarter size hail fell in Black Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341856.